Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 213, NWS Albuquerque, NM

August 6, 2018Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 6, 2018, 3:10 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2018, 3:10 PM MDT (21:10 UTC)
Expired
Aug 6, 2018, 4:15 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
250 PM MDT Mon Aug 6 2018

.SYNOPSIS...
Deep moisture and instability in place over northeastern New Mexico
will set the stage for a few strong to perhaps severe thunderstorms
into this evening. The coverage of showers and storms will increase
through the remainder of this week as several back door cold fronts
and abundant moisture moves into New Mexico. The risk for strong to
severe storms will continue over northeastern New Mexico through
Wednesday. The threat of flash flooding will also increase over the
entire area through the end of the week. Hot temperatures to start
the work week will trend slightly cooler each afternoon.

&&

.DISCUSSION...
19Z LAPS data shows strong instability in place over northeastern NM
where several strong storms have already impacted Colfax and San
Miguel counties. The 12Z HREF-2 shows this area continuing to expand
into the evening where a Severe Thunderstorm Watch is in effect. The
southwest corner of the forecast area will also be very active with
slow storm motions and potential for very heavy rainfall.

The pattern will become increasingly more active through the rest of
this week as several surface boundaries become draped across eastern
NM and a weak upper wave approaches from west TX. PW values rise to
near 1.2" at ABQ and 1.5" across eastern NM. The 12Z HREF-2 is very
active Tuesday with several strong storms, particularly the eastern
plains where a slight risk for severe storms has been highlighted.
Wednesday and Thursday will feature the upper high center drifting
northwest into the Great Basin. This will allow weak north to south
steering flow over NM along with cooler temperatures.

A weak upper level trough then attempts to take shape over eastern
NM this weekend. The latest GFS and ECMWF are still in disagreement
on how far west the trough settles over the region. Both scenarios
support deep layer easterly flow into NM however the GFS is much
wetter with widespread storms over the state Friday and Saturday.

Guyer

&&

.FIRE WEATHER...
An active thunderstorm pattern will continue for the remainder of
the week, except northwest of the continental divide where it will
remain fairly dry until a moist back door front arrives on Thursday.
Thereafter, even northwest areas should share in some wetting
showers and thunderstorms.

The subtropical high pressure system will build over AZ for the
first half of the week, steering daily disturbances across north
central and eastern NM with associated moist back door fronts.
Wednesday night the high will broaden and migrate over the Great
Basin allowing Wednesday night's back door push to reach all the way
to the Four Corners.  Toward the end of the week, the ridge will
elongate with an axis northeastward from the Great Basin across the
northern and central Rockies and upper Great plains.  Meanwhile, an
upper level low pressure system will enter the Pacific northwest.
This will continue to draw a rich return flow of low level moisture
over NM from the east and southeast. Some drier air is forecast to
wrap around the ridge and into northern, central and western areas
on Sunday, which should result in a downtick in thunderstorm
coverage. However, southeast and east central areas may have a
chance of precipitation Sunday, depending on where a closed low
develops over that part of NM and western TX.

After high temperatures a few to 9 degrees above normal across the
forecast area today, readings will fall near and below normal across
northeast NM for the remainder of the week due to the back door
fronts and increased precipitation. Elsewhere, high temperatures
will remain above normal until Thursday's front drops temperatures
near and below normal for the remainder of the week.

There will be broad pockets of poor ventilation on Thursday and
Friday mainly east of the continental divide.

44

&&

.AVIATION...
18Z TAF CYCLE
The subtropical high pressure system will begin to build over AZ
again today, steering scattered to isolated thunderstorms off the
high terrain toward the east and southeast. Storms will probably
become numerous for a time in the southwest mountains this afternoon
and across northeast areas this afternoon and evening. Wet
microbursts are expected, except for hybrid wet/dry microbursts in
the west central and northwest mountains, with erratic wind gusts up
to 45 knots. A few severe thunderstorms will be possible across
northeast areas this afternoon and evening with the potential for
damaging wind gusts and large hail. High temperatures today will vary
from a few to 9 degrees above normal, making density altitude an
important consideration for operations near complex terrain.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  96  62  96 /   5   0   0   5
Dulce...........................  49  92  50  91 /  10  10  10  20
Cuba............................  56  91  56  90 /  10  30  20  20
Gallup..........................  52  95  55  94 /   5  10  10  10
El Morro........................  53  88  54  87 /  10  30  20  20
Grants..........................  56  91  57  91 /  10  30  20  20
Quemado.........................  57  89  57  87 /  20  30  30  30
Glenwood........................  65  92  65  90 /  40  40  40  40
Chama...........................  48  85  48  84 /  10  30  20  40
Los Alamos......................  62  85  61  84 /  20  50  50  40
Pecos...........................  58  82  57  82 /  30  60  50  40
Cerro/Questa....................  52  82  51  81 /  30  50  40  50
Red River.......................  47  71  47  70 /  40  60  40  60
Angel Fire......................  44  77  44  76 /  30  50  50  60
Taos............................  53  88  52  87 /  20  30  30  40
Mora............................  52  80  51  80 /  30  60  40  60
Espanola........................  61  91  60  91 /  20  40  30  20
Santa Fe........................  61  85  60  85 /  20  50  50  30
Santa Fe Airport................  60  90  59  90 /  20  30  40  20
Albuquerque Foothills...........  65  92  64  92 /  20  40  40  20
Albuquerque Heights.............  69  93  67  93 /  20  30  30  10
Albuquerque Valley..............  66  95  65  95 /  20  30  30  10
Albuquerque West Mesa...........  67  95  66  95 /  20  30  30  10
Los Lunas.......................  64  96  63  95 /  20  30  30  10
Rio Rancho......................  66  95  65  95 /  20  30  30  10
Socorro.........................  68  96  68  95 /  20  30  30  20
Sandia Park/Cedar Crest.........  60  87  58  87 /  30  50  40  20
Tijeras.........................  61  89  59  89 /  30  50  40  20
Moriarty/Estancia...............  56  89  56  90 /  30  60  50  20
Clines Corners..................  57  86  57  85 /  30  60  60  40
Gran Quivira....................  59  89  59  89 /  50  50  40  30
Carrizozo.......................  64  89  64  89 /  40  30  30  30
Ruidoso.........................  57  84  58  84 /  40  40  30  50
Capulin.........................  55  79  54  78 /  60  70  70  60
Raton...........................  56  83  54  83 /  50  70  50  60
Springer........................  56  86  55  85 /  40  40  50  60
Las Vegas.......................  55  80  55  81 /  30  60  50  50
Clayton.........................  59  84  58  84 /  60  30  60  30
Roy.............................  58  84  57  83 /  30  30  60  40
Conchas.........................  65  93  64  93 /  30  30  50  30
Santa Rosa......................  65  92  64  92 /  30  20  40  30
Tucumcari.......................  66  95  65  94 /  30  20  50  30
Clovis..........................  64  91  65  91 /  10  10  30  30
Portales........................  64  93  65  93 /  10  10  20  20
Fort Sumner.....................  69  94  68  94 /  30  20  30  20
Roswell.........................  69  97  71  98 /  10   5  10  10
Picacho.........................  64  90  66  90 /  20  20  20  40
Elk.............................  60  86  62  85 /  20  20  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 6, 3:04 PM MDT, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
304 PM MDT Mon Aug 6 2018

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
304 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms over far northeastern
New Mexico through this evening. Large hail and damaging wind gusts
are the main threats with these storms. Heavy rain with localized
flash flooding is also possible into the evening over northeastern
New Mexico and the southwest mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday over much of
northeastern New Mexico where large hail and damaging wind gusts are
possible. The threat for strong to severe storms will continue over
northeastern New Mexico Wednesday. The threat for flash flooding
will increase over much of New Mexico each afternoon as steering flow
becomes weak with abundant moisture and instability.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Aug 6, 1:01 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT MON AUG 6 2018

NMZ527-528-061930-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
101 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes Interstate 25 between Mile Markers 440 and 457.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3660 10425 3680 10464 3695 10450 3691 10403
TIME...MOT...LOC 1901Z 286DEG 23KT 3684 10445

Shoemake
Special weather statement, Aug 6, 1:48 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT MON AUG 6 2018

NMZ515-528-529-062015-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
148 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sapello, or 12 miles north of Las Vegas, moving southeast at 10 mph.

Nickel size hail,wind gusts up to 50 mph, and heavy rain will be
possible with this storm.

Locations impacted include...
Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park, Sapello,
Manuelitas and Gallinas.

This includes Interstate 25 between Mile Markers 348 and 362.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3576 10543 3588 10518 3572 10498 3557 10530
TIME...MOT...LOC 1947Z 326DEG 7KT 3578 10527

Shoemake
Special weather statement, Aug 6, 2:16 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 6 2018

NMZ529-062045-
Northeast Highlands-
216 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles north of Las Vegas, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park and Montezuma.

This includes Interstate 25 between Mile Markers 344 and 363.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3581 10511 3577 10504 3575 10503 3577 10501
      3569 10482 3546 10515 3565 10529 3569 10526
      3571 10527 3573 10522 3574 10523 3581 10515
TIME...MOT...LOC 2016Z 316DEG 11KT 3570 10520

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM MDTSevere Thunderstorm WarningABQColfax, Union45 min
Aug 5, 7:40 PM MDTSpecial Weather StatementABQUnion35 min
Aug 6, 1:01 PM MDTSpecial Weather StatementABQColfax29 min
Aug 6, 1:48 PM MDTSpecial Weather StatementABQMora27 min
Aug 6, 2:12 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 6, 2:16 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 6, 2:52 PM MDTAreal Flood AdvisoryABQCatron113 min
Aug 6, 3:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 6, 3:23 PM MDTSevere Thunderstorm WarningABQColfax51 min
Aug 6, 4:19 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 6, 4:23 PM MDTFlash Flood WarningABQCatron4 hr
Aug 6, 4:25 PM MDTSpecial Weather StatementABQColfax35 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningABQColfax, Mora45 min
Aug 6, 4:42 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 6, 4:44 PM MDTSevere Thunderstorm WarningABQColfax31 min
Aug 6, 5:15 PM MDTSpecial Weather StatementABQColfax30 min
Aug 6, 5:44 PM MDTSpecial Weather StatementABQLincoln31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.